Drug abuse is the misuse or overuse of any medication or drug, including alcohol. This article discusses first aid for drug overdose and withdrawal.
Overdose from drugs
Many street drugs have no therapeutic benefits. Any use of these drugs is a form of drug abuse.
Legitimate medications can be abused by people who take more than the recommended dose or who intentionally take them with alcohol or other drugs.
Drug interactions may also produce adverse effects. Therefore, it is important to let your doctor know about all the drugs you are taking.
Many drugs are addictive. Sometimes the addiction is gradual. However, some drugs (such as cocaine ) can cause addiction after only a few doses.
Someone who has become addicted to a drug usually will have withdrawal symptoms when the drug is suddenly stopped. Withdrawal is greatly assisted by professional help.
A drug dose that is large enough to be toxic is called an overdose. Prompt medical attention may save the life of someone who accidentally or deliberately takes an overdose.
An overdose of narcotics can cause sleepiness and even unconsciousness .
Uppers (stimulants ) produce excitement, increased rate of heartbeat, and rapid breathing . Downers (depressants) do just the opposite.
Mind-altering drugs are called hallucinogens. They include LSD , PCP (angel dust), and other street drugs. Using such drugs may cause paranoia , hallucinations, aggressive behavior, or extreme social withdrawal.
Cannabis-containing drugs such as marijuana may cause relaxation, impaired motor skills, and increased appetite.
Legal prescription drugs are sometimes taken in higher-than-recommended amounts to achieve a feeling other than the therapeutic effects for which they were intended. This may lead to serious side effects.
The use of any of the above-mentioned drugs may result in impaired judgment and decision-making skills.
Drug overdose symptoms vary widely depending on the specific drug(s) used, but may include:
Drug withdrawal symptoms also vary widely depending on the specific drug(s) used, but may include:
1. Check the patient's airway, breathing, and pulse. If necessary, begin CPR . If the patient is unconscious but breathing, carefully place him or her in the recovery position. If the patient is conscious, loosen the clothing, keep the person warm, and provide reassurance. Try to keep the patient calm. If an overdose is suspected, try to prevent the patient from taking more drugs. Call for immediate medical assistance.
2. Treat the patient for signs of shock , if necessary. Signs include: weakness , bluish lips and fingernails , clammy skin , paleness , and decreasing alertness.
3. If the patient is having seizures, give convulsion first aid .
4. Keep monitoring the patient's vital signs (pulse , rate of breathing, blood pressure ) until emergency medical help arrives.
5. If possible, try to determine which drug(s) were taken and when. Save any available pill bottles or other drug containers. Provide this information to emergency medical personnel.
- DO NOT jeopardize your own safety. Some drugs can cause violent and unpredictable behavior. Call for professional assistance.
- DO NOT try to reason with someone who is on drugs. Do not expect them to behave reasonably.
- DO NOT offer your opinions when giving help. You don't need to know why drugs were taken in order to give effective first aid.
Call immediately for emergency medical assistance if:
Drug emergencies are not always easy to identify. If you suspect someone has overdosed, or if you suspect someone is experiencing withdrawal, give first aid and seek medical assistance.
Try to find out what drug the person has taken. If possible, collect all drug containers and any remaining drug samples or the person's vomit and take them to the hospital.
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
See: Poison control center - emergency number
A variety of resources are available for treating substance abuse and chemical dependency.
Hantsch CE. Opioids. In: Marx J, ed. Rosen’s Emergency Medicine: Concepts and Clinical Practice. 6th ed. St. Louis, Mo: Mosby; 2006: chap 160.